New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Jul 2005
Total Posts : 1
   Posted 7/24/2005 1:35 AM (GMT -6)   
confused hi all, i'm new to this site but i feel it might help me. i have been diagnosed bipolar for four years i think. for the most part i have smoked pot during all this time. the last two years was a daily thing. about six months ago i started drinking. two months ago i quit pot and drinking and boy have i been through it. ups and downs. i was depressed for a month the worst i ever had. then i came out of it. i am on depakote 2000 and lexapro 20 ridght now. i just started to see a new dr. he wants me to get out of the depression. welll i am. but i am a wreck. i was also on xanax during the last two years but used them very sparsely until recently. the dr. took me off the xanax and off seroquel 100. so i am not sleeping well and am a wreck. my mind races at times. i am tired of waiting to feel better. i see the dr. again in august. but sometimes i think i am going crazy. i know i should try to cope but am having a hard time. any ideas anybody? thanks

Veteran Member

Date Joined Mar 2005
Total Posts : 807
   Posted 7/25/2005 8:22 AM (GMT -6)   
Hi, ofoz, welcome to the forum!  You will get a lot of good help here, and a lot of great, friendly people to talk to! 
I am concerned that your doctor has put you on Lexapro.  It tends to cause mania in almost all bipolars, which isn't much better.  Well, I guess I take that back!!!!!!   I meant it increases your risk not only for being manic again, but a crash when you get stabilized sometimes.  Your symptoms suggest the beginning of mania.  Talk to your doc TODAY.  You are experiencing these effects even tho you're on mood stablizer, and a pretty fair dose at that.
It's well known that ALL the SSRI/SSNI antidepressants (Paxil, lexapro, prozac, zoloft, cymbalta, celexa), etc. cause mania in the majority of bipolar patients.  Yet, many still seem to prescribe it.   
I suggest that you talk to your doc (BTW, is it a psychiatrist or a regular doctor?) about trying Welbutrin instead.  It's very effective and doesn't seem to cause mania problems.  Many times, pdocs (psychiatrists) will add Lamictal with the Welbutrin, it is also a mood stabilizer, but without any drowsy effects, because it also has an antidepressant effect on bipolars.  No one knows exactly why, it just happened to almost all the bipolar patients in a study of effectivenes of mood stabilization!  At any rate, it's used to stabilize mood from going too low, the depakote (or whatever med for stabilization is used) from going too high.  I take both and do very well on it. 
I totally understand about the pot; I used to smoke every night after work with a 6 pack of beer to calm down and maybe get a little sleep.  I've had lots of drug addictions and alcoholism myself.  The good thing about getting stable is that you don't crave those things anymore, at least not to the degree you do without proper meds.  Welbutrin has LOT to do with that.  I was able to stop drugs, alcohol, cigarettes (had tried for over 10 years), and even coffee with hardly any problem at all.  (Welbutrin is that stop-smoking med).  It's amazing how good you can feel without those things and with regular sleep, good diet and excercise.
It takes time to get the right med combination (cocktail); every BP is so different.    The key is to learn yourself about the different treatments and meds for bipolar and work with your doc.   Yes, you can tell him what you want to try.   You need to.  And don't be afraid to call him at the first sign of mania or depression, no matter when the last time you saw him, or are going to see him.  That's what you're paying him for, he works for YOU.
If you need any help at all, I will be glad to answer any questions you might have as well, OK?  There are  2 other nurse-to-be girls AND a registered pharmicist here, too!  It's a really good BP site, the best I have found. 
Talk to you soon,

Veteran Member

Date Joined Mar 2005
Total Posts : 807
   Posted 7/25/2005 8:26 AM (GMT -6)   
Oh!  I forgot!  I recommend you talk to your doc about taking your Seroquel since you can't sleep and since your having racing thoughts, it will keep the mania from coming on as well as let you sleep.  Tell your doc today.  And I hope you're seeing a pdoc, not a GP.

Regular Member

Date Joined May 2005
Total Posts : 438
   Posted 7/25/2005 11:09 AM (GMT -6)   

Okay first welcome, and I too have addictions to alcohol but not pot. Don't know that I personally can say their is an addiction to pot, for ME. Anyways bot combined can cause you to be depressed , at the moment then even up to three days there after. But if you were like me you didn't notice because you stayed high or drunk everyday! Anyways you probably already know what I am saying, but to get stable, you have to quit. I have quit smoing pot ( not cigarettes) , but still ocassionally drink in moderation. However you want to perceive that. To me it is about 2x a week, about 6 beers a night. But it is a dramatic change. I don't handle my stress well, even after taking a stress management class at Anyways, Shannon is right about the SSRI, I was on Effexor look out threw me right into a mania then a crash. So be careful. I hope we can help you here, and remember always ask your doc WHY???? If you don't know ask?


New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, October 27, 2016 12:03 PM (GMT -6)
There are a total of 2,712,931 posts in 299,140 threads.
View Active Threads

Who's Online
This forum has 153726 registered members. Please welcome our newest member, tyghdjurehfl.
322 Guest(s), 20 Registered Member(s) are currently online.  Details
George_, KMullen, notsosicklygirl, imagardener2, hypoHashimoto, abhi, compiler, MauiViv, 1000Daisies, Girlie, time2reclaim, saozemko, moon61, bania, LMusings, afiya4health, Tall Allen, straydog, joee, Sissy63

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer